Colorado, 2009

Hail in Colorado, July 22, 2009

July 22, 2009 · NWS GLD · 1 event in 1 county or zone

Several clusters of strong to severe thunderstorms moved south during the late afternoon and evening hours producing 60 mph winds, golf ball sized hail and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several clusters of strong to severe thunderstorms moved south during the late afternoon and evening hours producing 60 mph winds, golf ball sized hail and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 22, 11:55 AM MST, 6 hours 3 minutes earlier.

Area forecast discussion, Jul 22, 11:55 AM MST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1255 PM MDT WED JUL 22 2009

.DISCUSSION...
1234 PM MDT WED JUL 22 2009

EXPECTING A ROUND OF TSRA LATER THIS AFTERNOON AND EVENING. TWO
AREAS TO MONITOR FOR CI. ONE AREA IS ASSOCIATED WITH A LLVL
THETA-E RIDGE ADVECTING SLOWLY NORTH ALONG THE KS/CO BORDER SOUTH
OF I-70. THE OTHER AREA EXISTS OVER SE WY/WRN NE TETHERED TO THE
CYS RIDGE AND AHEAD OF AN APPROACHING LOW AMPLITUDE S/WV TROUGH.
THE NORTHERN ACTIVITY SHOULD PROVIDE THE LARGEST AREAL COVERAGE.
RELATIVELY LARGE HAIL AND STOUT WINDS SHOULD BE THE PRIMARY ISSUES
GIVEN THE STEEP LLVL LAPSE RATES AND DEPLETED LLVL MOISTURE
PROFILES. THE STORMS ARE EXPECTED TO MOVE SSE.

OTHERWISE, THE ONGOING PERSISTENT NOAM UA PATTERN WILL CONTINUE
THROUGH THE FCST PERIOD. AS SUCH THERE IS NOT MUCH TO WRITE THAT
BRINGS NEW MATERIAL TO THE TABLE. DAY TO DAY TRENDS WILL BE A
FUNCTION OF S/WV TROUGH TIMING THAT WILL RIPPLE THROUGH THE AREA.
AS OF NOW THE WARMEST DAYTIME TEMPS OVER THE NEXT 7 DAYS APPEAR TO
OCCUR THIS THR AND FRI AHEAD OF THE NEXT COLD FRONT SLATED TO
ARRIVE LATE ON FRIDAY. THEN WE RETURN BACK INTO THE MID/UPR 80S.
ISOLATED TO SCATTERED TSRA COULD OCCUR NEARLY EVERY
AFTERNOON/EVENING, PRIMARY OVER THE WRN HALF OF THE CWA...SIMILAR
TO THE PAST WEEK.

05

&&

.AVIATION...
1142 AM MDT WED JUL 22 2009

FOR THE 18Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR
BOTH KGLD AND KMCK THROUGHOUT MOST OF THE TAF PERIOD.
ALTHOUGH...THUNDERSTORMS WILL FORM BY ABOUT 20Z AND MOVE SOUTHEAST
THROUGH THE AREA. IF ANY OF THESE STORMS HAPPEN TO PASS DIRECTLY
OVER KGLD OR KMCK...AMENDMENTS WILL BE NECESSARY TO ACCURATELY
REFLECT THE BRIEF DROP DOWN TO MVFR CONDITIONS GENERALLY POSSIBLE
BETWEEN 21Z AND 06Z. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH THE STRONGER STORMS. FOR NOW...INCLUDED VCTS GROUPS DURING
THAT TIME.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 22, 9:40 AM MST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT WED JUL 22 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT WED JUL 22 2009 /1140 AM CDT WED JUL 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER NORTHWESTERN
PORTIONS OF THE TRI STATE REGION...THEN MOVE SOUTHEAST THROUGH THE
AREA TONIGHT. AN ISOLATED SEVERE STORM OR TWO WILL BE POSSIBLE
THROUGH MIDNIGHT...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DAILY CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE THROUGH MUCH OF THIS PERIOD. A COLD FRONT MOVING THROUGH
THE REGION ON FRIDAY MAY PROVIDE AN ADDITIONAL FOCUS FOR
THUNDERSTORMS... SOME OF WHICH MAY BE SEVERE. OTHERWISE...THE MAIN
HAZARD WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BLM

In the hours before

Local storm report, Jul 22, 5:12 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     NON-TSTM WND GST N NORTON                39.84N 99.89W
07/22/2009  E60 MPH          NORTON             KS   CO-OP OBSERVER

            NUMEROUS 3 INCH DIAMETER BRANCHES DOWN WITH PEA SIZED
            HAIL AND 1 INCH OF RAIN IN 15 MINUTES.

&&

HENDERSON
Special weather statement, Jul 22, 5:18 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT WED JUL 22 2009

KSZ002-003-014-015-230045-
DECATUR-RAWLINS-SHERIDAN-THOMAS-
718 PM CDT WED JUL 22 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...DECATUR
COUNTY IN NORTHWEST KANSAS...THOMAS COUNTY IN NORTHWEST KANSAS AND
SHERIDAN COUNTY IN NORTHWEST KANSAS...

AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 15 MILES NORTH OF REXFORD...AND
MOVING SOUTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Local storm report, Jul 22, 5:20 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     FLASH FLOOD      ST. FRANCIS             39.77N 101.80W
07/22/2009                   CHEYENNE           KS   NWS EMPLOYEE

            WATER FLOWING RAPIDLY ALONG STREETS IN ST FRANCIS
            ESPECIALLY DENISON ST.

&&

HENDERSON
Local storm report, Jul 22, 5:32 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     2 N DENSMORE            39.67N 99.74W
07/22/2009                   NORTON             KS   CO-OP OBSERVER

            ONE 1.5 TO 2 INCH TREE LIMB BROKE.

&&

HENDERSON
Local storm report, Jul 22, 5:42 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND GST     HILL CITY               39.37N 99.85W
07/22/2009  M62 MPH          GRAHAM             KS   ASOS

&&

HENDERSON
Local storm report, Jul 22, 5:50 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND GST     BREWSTER                39.36N 101.38W
07/22/2009  E60 MPH          THOMAS             KS   TRAINED SPOTTER

&&

GJG

The radar

The Goodland radar (KGLD), 49 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kit Carson

When
July 22, 5:58 PM MST
Where
Kit Carson County, 0.69 mi N of Burlington
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
39.310, -102.270

Hail was reported two to three inches deep south of Burlington on Highway 385.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181832.